New studNew study warns of COVID-19 impact on cardiovascular healthy warns of COVID-19 impact on cardiovascular health

A recent study shows that a significant number of people who develop coronavirus disease 19 (COVID-19) may experience serious cardiovascular complications. Moreover, some possible treatments of the respiratory disease could end up harming cardiovascular health.

doctor checking out patient chart
A new study calls for maintained awareness of possible cardiovascular complications of COVID-19.

As they assessed data from people who received medical care for COVID-19, researchers recently started paying attention to the relationship between the disease and cardiovascular symptoms.

In April, the journal Radiology published several studies showing a link between COVID-19 deaths and the occurrence of blood clots that impair circulation, an issue that increases the risk of life threatening medical events.

Meanwhile, a review of available evidence indicates that COVID-19 is sometimes associated with serious cardiovascular outcomes, including heart failure and heart attacks, as well as blood clots.

“In writing this article, we hope to increase emergency physicians’ knowledge and awareness of this new pathogen and its impact on the cardiovascular system,” says a co-author of the review, Dr. William Brady, of the University of Virginia School of Medicine, in Charlottesville.

He adds: “As we encounter more and more patients with COVID-19-related illness, we are increasing our understanding of its impact on the body in general and the cardiovascular system in particular. The rate of learning on this area is amazingly rapid. Information continues to change weekly, if not daily.”

.

Links to cardiovascular health

The researchers assessed the evidence presented in 45 studies that mentioned COVID-19 and a potential link with cardiovascular effects.

In the existing research, the investigators found associations between COVID-19 and myocardial injury, heart attacks, acute heart failure, abnormal heartbeats, and venous thromboembolism — or blood clotting.

Dr. Brady and colleagues write that, based on the evidence, myocardial injury with an elevated level of troponin, a key protein, “may occur in 7–17% of patients hospitalized with COVID-19 and 22–31% of those admitted to the intensive care unit.”

Myocardial injury refers to heart problems associated with an abnormally high level of troponin, a protein involved in the regulation of heart muscle contractions.

In addition, the researchers say that people with COVID-19 may also face a risk of heart attacks and that heart failure may already be present in a significant number of people who enter the hospital with COVID-19.

Finally, the investigators note that, according to the evidence so far, people with COVID-19 have “an increased risk” of blood clots forming inside blood vessels, an important risk factor for strokes.

Potentially harmful drug interactions

Aside from these findings, Dr. Brady and colleagues draw attention to possible interactions between drugs currently being tested as COVID-19 treatments and medication administered for cardiovascular problems.

One example is that of hydroxychloroquine, which interacts with drugs used to regulate the heartbeat.

In some COVID-19 patients, hydroxychloroquine “may cause direct myocardial toxicity” and “worsen cardiomyopathy,” a problem that can lead to heart failure, the researchers write.

Another drug that doctors should administer with caution to people with COVID-19, according to the researchers, is remdesivir, which could lead to abnormal heart rhythms, called arrhythmias, and low blood pressure, known as hypotension.

“As we gain more experience with this new pathogen [SARS-CoV-2, the new coronavirus], we realize that its adverse impact extends beyond the respiratory system,” says Dr. Brady.

“We will continue to learn more about COVID-19 and the most optimal means of managing its many presentations.”

– Dr. William Brady

For now, the researchers advise, doctors who treat patients with COVID-19 should remain alert to its range of potential health ramifications. They also point to the importance of maintaining awareness of any possible treatment interactions, while keeping the patient’s medical history in mind.

Leave a Reply

Your email address will not be published. Required fields are marked *